A Guide to Collagen Acne Skin Care in 3 Easy All About Dermal Fillers Health Anti Aging Skin Care 3 Straightforward Are You Benefitting Thanks Believe it or Not Best Skin Care Tips Health
What Can Go Wrong With Dermal Fillers - Health - Skin CareWhat Can Go Wrong With Dermal Fillers by Tedd Woods
in Health / Skin Care (submitted 2011-08-02)
Dermal fillers are excellent products and their evolution and development has resulted in over 300 dermal fillers now in use in the European market. However, only a handful of them have been approved by the FDA (Federal Drugs Administration) in the United States for medical use. There are several kinds of dermal fillers. The most commonly used are the synthetic hyaluronic acid fillers which have a duration of action of around six to nine months. Longer term fillers include products which contain calcium hydroxyapatite (the same material that is in the enamel of your teeth) and poly-L-Lactic acid. The latter causes new collagen formation by irritating the skin cells resulting in proliferation and new collagen formation.
Some of these fillers have now been used on patients for around ten years and so there is a growing body of literature about their long term effects. As more and more patients are treated more information is also becoming available about potential unwanted effects.
The most common unwanted effects of the fillers are those that you would expect from any injection, particularly bruising where the filler has been injected. Redness and swelling are also quite common after filler injection and will usually settle down after a day or two.
Much less common (less than 1% in experienced and well trained hands) but potentially more problematic are the following problems:
1. Early infection. Any procedure that breaks the skin can lead to infection of the skin. This is more likely to occur if you have an existing skin infection, so don't have your filler if there is any evidence of active skin infection. The symptoms of infection are what you would expect - pain, swelling, redness and possibly feverishness too.
2. Late infection. When you have a filler injected your body now has foreign material present within the tissues. This could become the focus of an infection at a later point in time, so seek medical advice if you get swelling or pain in the days, weeks or months later in the area where your filler has been injected. Such infection is usually amenable to antibiotic treatment but occasionally the filler needs to be dissolved (this is possible with the hyaluronic acid fillers) or surgically removed.
3. Allergic reactions. Again, these can occur at an early stage or later on. They can manifest with redness, swelling and lumpiness in the area that has been filled. Unlike the usual swelling and redness that most people get to a mild degree in the day or two immediately after dermal filler treatment, allergic reactions will result in either more severe or longer lasting swelling or both. It is quite difficult to differentiate these kinds of allergic reactions from infections and most practitioners will consider antibiotic treatment as well as anti-allergic treatment in these circumstances.
4. Inflammatory nodule formation. This is a usually a kind of late allergic reaction, where the filler provokes a reaction from the surrounding skin tissue that results in the formation of lumps in the skin. These can sometimes respond to steroid injections and anti-allergic treatments, but if cosmetically significant they may require surgical removal. Sometimes they can be caused by infection in which case antibiotic treatment can be of help but again they may need to be dissolved with a hyaluronidase injection where possible or surgically removed.
5. Lumps in your skin. This can be due to the filler being injected too superficially, or a deep filler like calcium hydroyapatite has been used in a superficial place where it shouldn't be used like in the lips. Again, if one of the hyaluronic acid fillers has been used and is causing a problem they can be dissolved with a hyaluronidase injection. The fillers can also pull in quite a lot of water which can result in swelling. This can be very obvious if the filler has been given too superficially (for example around the eye).
6. Vascular problems. These are among the most infrequent but also among the most severe complications. If the filler is inadvertently injected into an artery that artery can become blocked and the area of skin that it supplies can die. Your skin will quickly become white, painful and later on it may break down. This is more of a problem if the artery that is injected is an end-artery, that is it is the only artery that is supplying that area of skin. This applies to the lip artery and the artery that supplies the skin around your nose. If you are having filler around the "tear trough" of your eye there is a theoretical risk of blindness if you have the filler injected into one of the arteries that is linked to your retinal artery. If you are having filler injected into the area between your eyebrows there is a risk of the blood supply to your skin in that area being compromised if too much filler is injected there. This is due to the pressure of the filler itself on the blood vessels rather than the blood vessel becoming occluded by filler. There are a variety of emergency treatments for blood vessel compromise which must be put into place quickly if the skin is to be saved.
© All rights Reserved. 2021
Restylane | Facial peels | Photofacial | Spider vein removal | Laser vein removal | Laser skin care | Anti aging skin care line and program | Acne treatment skin care line | Massage